U.S. Veterans describe resulting suffering from PERMANENT mefloquine brain damage


OK. I’m ticked! Canadian veterans will argue amongst themselves ad nauseum to prove they are right but, when advocates dedicate themselves to actually help them, they swing in the wind. I’m through with tact. I know there are many veterans out there suffering from the after effects of being issued mefloquine, particularly in Somalia where you were issued double the dosage required.

The original journalist to blow the whistle on this — CTV’s Christine Nielsen — proved you were used as guinea pigs by the Canadian military and Health Canada in a signed agreement with the La Roche drug company. She uncovered the actual signed agreement and showed it on camera in October 1997. She was the only one to follow up on Cpl. Scott Smith’s suicide when his mother pleaded for an investigation because she was convinced the Canadian military was covering up the true cause of her son’s death. Christine persevered because she herself suffered severe effects caused by mefloquine when she was on assignment in Angola. It took her and her research assistant Kit Melamed two years to collect all the data they needed for their exposure documentary on CTV’s W5. Kudos to CTV for braving the government’s wrath by airing that document. What happened to Christine for caring and risking her job to bring that scandal to the public’s attention? The last I saw her she looked like a Holocaust survivor she was so frail and emaciated but still doggedly reporting the news, this time from Tibet.

When Scot’s mother sent me the news that he committed suicide, I couldn’t believe it. He was so afraid of being labeled a gold bricker he never reported to army doctors the side effects of mefloquine he suffered through his deployments to Somalia, the Gulf War and then Rwanda. If he were my son, I would be as proud of him as she was. None of you deserved to be treated as guinea pigs. None of you are expendible in my books.

When Christine interviewed me because I talked to Scot on his deployment to Rwanda in 1994, I learned for the first time that even though I had only been issued mefloquine for five weeks, I too am adversely affected.

As the years went by, I met two advocates who spurred me to jump into the ring: Jeanne Lese who carries on the blog filled with Lariam (mefloquine) information — http://www.lariaminfo.org — and Dr. Remington Nevin, a Canadian born in Toronto serving in the U.S. Army as an epidemiologist and physician board-certified in Preventive  Medicine by the American Board of Preventive Medicinehttp://www.remingtonnevin.com. The research Dr. Nevin has done and the published medical papers he has written that proves mefloquine is a neurotoxin that permanently damages the brain is staggering for one as young as he is. The results of his work are why the U.S. Senate finally heard testimony in committee about the dangers of mefloquine and why it needs to be banned from use in all U.S. military services. Here’s only a small sample of his published medical papers:

Mass administration of the antimalarial drug mefloquine to Guantánamo detainees: a critical analysis. Tropical Medicine and International Health 2012;17:1281-1288.

Limbic encephalopathy and central vestibulopathy caused by mefloquine: A case report. Travel Medicine and Infectious Diseases 2012;10:144-145.

Mefloquine gap junction blockade and risk of pregnancy loss. Biology of Reproduction 2012;87:65.

Hallucinations and persecutory delusions in mefloquine-associated suicide. American Journal of Forensic Medicine and Pathology 2012;33:e8. “The antimalarial drug mefloquine has been linked to spectacular cases of suicide and suicide attempt, but until recently the pathophysiology underlying this association has been unclear. This Letter to the Editor comments on a recent case report of a stunning suicide by skull stab wounds associated with mefloquine, and references recent biological evidence suggesting that among susceptible individuals, mefloquine may induce a dissociative hallucinogenic state that mimics phencyclidine (PCP) toxicity. Such evidence provides insight into the known epidemiological association of mefloquine with acts of violence, and into earlier ecological and case-series reports of suicide associated with the drug.”

The CBC’s Nancy Wood and Dr. Remington Nevin

The CBC has also risked the government’s wrath with further budget cuts by permitting Nancy Wood to present her recent documentary where she interviewed Dr. Nevin. The CBC was willing to do a follow-up but were faced with a vacuum of response from veterans and civilians (who have also been victims of mefloquine while travelling to malaria regions around the world). These are the people Nancy’s report was trying to help.

I further quote comments from U.S. veterans who have suffered from the mefloquine issued to them to prevent malaria, and these veterans are grateful for the dedicated work of Dr. Nevin and Jeanne Lese to help their needs be recognized.

NATE TYLER: Mefloquine is a dangerous, toxic drug that was mandatory to take while I was deployed to Operation Restore Hope in Somalia. Tens of thousands were
administered this drug at that time. I have seen documentation that 18% of
troops noted symptoms of anxiety and restlessness. I believe the numbers to be
grossly under reported. The truth needs to come from the Department of Defense,
the House and the Senate. They know the answers. Is this todays Agent Orange?
Many of us know how long it took to right that wrong. 2 decades after taking
this toxic drug, I too suffer from numerous unexplained symptoms that I strongly
believe to be mefloquine related. In saying that, I have very strong feelings
that this toxic drug needs to be banned!

MARK ULINSKI: I took Mefloquine while deployed to Somalia in 1993. Unexplained or out of character actions were a common occurrence by troops that took it. Some were very extreme to the point I had a fellow soldier draw down on me locked and
loaded. It doesn’t end with just how troops acted. Medical issues have also been
felt by troops that took it. I myself, deal with daily digestive, short term
memory loss, speech issues, high blood pressure, low testosterone levels,
hearing issues, dizziness and the inability to sleep for more that 2-3 hours at
a time 20 years later. The amount of troops that deal with these issues that
took Mefloquine is quite staggering. My health along with others has put us in
positions to not even be able to maintain gainful employment.

JOHN STOCKTON: I took Mefloquine 20 years ago in Somalia and saw numerous people react in very odd ways. Things like a Scout platoon member pulling his rifle on his squad leader and other soldiers commit suicide. Personally I didn’t have any ill effects (other than some nerve twitching) at the time but now, two decades later, suffer from numerous un-explained symptoms that appear to be Mefloquine related. Did Bales take it? I don’t know, but I sure wish we knew. Would it excuse him for what he did? No, but it might explain it.

COMMANDER BILL MANOFSKY USN(ret): I want to again applaud Dr. Ritchie for her bravery in keeping this story public. Yes, this drug can cause in some people  hallucinations and a severe anger and personality change….real Dr. Jekyll /Mr. Hyde stuff that I saw first hand. In fact, after maintaining a very high level security clearance for many years, it was Navy medical who first introduced me and the members of my deployment team to this psychedelic drug…particularly when two safer alternatives are available – malarone and doxycycline. 

Plainly speaking, Mefloquine(Lariam) should not be issued to people carrying weapons in foreign countries. Since it has a very long plasma half-life of 15 to 33 days, the effects are far from temporary.

The upper levels of the military medical chain of command know this but are powerless to enforce any change since medical staffs in the field are given free rein to do as the please and with no accountability. Orders coming from the top of the operational chain of command are enforceable with the full weight of the UCMJ, yet policy directives from the top of the medical chain of command are routinely discounted by the lower ranks as “recommendations”…. this is unheard of on the operational side.

Read more: http://nation.time.com/2012/10/01/the-lariam-mystery-continues/#ixzz289h1LFLd

I believe these chaps speak for our Canadian veterans, but it’s time for Canadians to speak for themselves and support all the efforts made on their behalf to find out what this drug has done to them while also looking for ways to alleviate the resulting conditions.

BONNIE

Advertisements

About Bonnie Toews and John Christiansen

Bonnie's Blog Posts invite our readers and free spirits everywhere to share life's adventures with us. I talk about writing my novels, reading books, chatting with other writers and John's and my journeys around the world. We welcome your anecdotes to our experiences and discussions.
This entry was posted in Homecoming Vets and tagged , , , , , , , , , , , , , , . Bookmark the permalink.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s